Heat, Gibson
- When
- August 10, 11:00 AM CST to August 12, 6:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Three days of oppressive heat created hazardous conditions. From the 10th to the 12th, heat indices peaked around 105 degrees each afternoon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Three days of oppressive heat created hazardous conditions. From the 10th to the 12th, heat indices peaked around 105 degrees each afternoon. At the Evansville airport, the highest heat index of this multi-day period was 105 degrees on the 12th. A rather strong southwest wind flow of hot and humid air prevailed between a slow-moving cold front over the Plains and a stationary high pressure center near the Carolina coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 10, 6:18 AM CST, 4 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
718 AM CDT Tue Aug 10 2021
.UPDATE...
Issued at 718 AM CDT Tue Aug 10 2021
Updated aviation discussion.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 417 AM CDT Tue Aug 10 2021
The PAH forecast area is currently under quasi-zonal flow aloft on
the southern edge of faster westerlies. A shortwave moving across
the upper Midwest will continue to depart to the east today while
some trailing mid level energy crosses our region. The combination
of this and moist southwesterly low level flow in place should yield
isolated to scattered showers and tstms today.
The CAMs were rather dissimilar in depicting how the convective
activity will evolve, however. Best guess is that the current shower
and tstm activity in parts of southeastern MO, some with heavy
rainfall, will eventually dissipate as it moves eastward. However,
after daybreak, it appears at this time that most of the activity
will be east of the MS River. There are some model indications
(including the HRRR) that an MCS could come barreling through our
region from the northwest this evening. This scenario is not
considered likely at this time, but possible.
In fact, our current forecast has sparse PoPs for tonight (mainly
north) and very limited PoPs through Thu as a flat Deep South ridge
aloft attempts to temporarily build a bit farther north.
PoPs do ramp up somewhat by Thu night in advance of a shortwave/
surface cold front moving in from the north.
The moist low level flow will continue to pump high dewpoint air
into our region. This, combined with highs in the lower to middle
90s, should yield heat indices of 105 to 110 over roughly the
western half of the region and indices of around 105 in the east
this afternoon and Wed/Thu afternoons. The current heat advisory is
being continued for the entire region today, and may be eventually
expanded into the eastern half of the region Wed/Thu if forecast
trends hold. Expect tepid lows in the lower half of the 70s.
.LONG TERM...(Friday through Monday)
Issued at 417 AM CDT Tue Aug 10 2021
To begin the period Friday, the upper ridge will remain in control
out west, while troughing aloft will be present over the Upper
Midwest/Great Lakes into eastern Canada. A pattern shift is in the
works heading into the weekend as energy eventually pushes onto the
West Coast, creating a progressive flow pattern. There is some
disagreement in how quickly this happens which could have an impact
on the ability for a cold front to make it through our region
Saturday.
There are 2 general clusters of solutions, with the GFS being
representative of the minority cluster in pushing the energy onshore
quickly Saturday. The majority cluster represented by the ECMWF and
CMC is about 24 hours slower. The latter solution maintains more
amplification of the pattern Saturday, which allows the cold front
to push completely through the Quad State. The former solution
creates more of a progressive, less amplified pattern which makes it
more likely that the cold front could hang up somewhere over the
forecast area.
WPC's QPF is decidedly in favor of a complete frontal passage, and a
dry forecast Saturday night through at least Monday morning. The NBM
winds, temperatures and dewpoints also indicate a full frontal
passage, but the NBM wants to hold onto PoPs for most of the region
through next Tuesday. We do not plan to overhaul the NBM PoPs at
this time. If the dry trend continues it will eventually catch on.
NBM winds do swing around to the southeast next Tuesday which could
allow for a more legitimate chance of diurnal convection throughout
the region.
A decent coverage of convection is expected Friday through Saturday
as the front makes its way through the region. The flow aloft is
very weak, so organized convection is not likely. However, it will
be quite hot and humid ahead of the front, so a stray strong storm
cannot be ruled out, especially Friday afternoon and evening. Some
localized heavy rainfall will be possible with PWs nearly off the
charts and the expected slow storm motion.
Temperatures will start out a few degrees above normal Friday. Heat
indices across the southern half of the region could top 100 degrees
once more, so there may ultimately need to be another day added to
the existing Heat Advisory. Temperatures will then drop a few
degrees below normal for Saturday through next Tuesday. Humidity
will be noticeably lower, as well.
&&
.AVIATION...
Issued at 718 AM CDT Tue Aug 10 2021
Southwesterly low level flow will continue for the next 24 hours and
beyond, allowing persistent southwesterly to southerly sustained
surface winds less than 12 knots with somewhat higher gusts. VFR
conditions are forecast in general, with isolated to scattered
showers and tstms occurring mainly during the daylight hours. Since
most of the activity is expected to develop in the eastern half of
the region, it was thought that some afternoon mention of TS in the
vicinity was allowable in the KEVV/KOWB TAFs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT Thursday for ILZ080-084-085-088-
089- 092>094.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for ILZ076>078-082-083-086-087-090-091.
Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
ILZ075-081.
MO...Heat Advisory until 8 PM CDT Thursday for MOZ076-086-087-100-
107>112-114.
IN...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT Thursday for KYZ001>006.
Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for KYZ007-010>022.
Heat Advisory from 11 AM this morning to 8 PM CDT Thursday for
KYZ008-009.
&&
SHORT TERM...DB
LONG TERM...DRS
AVIATION...DBHazardous Weather Outlook National Weather Service Paducah KY 509 AM CDT Tue Aug 10 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 509 AM CDT Tue Aug 10 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwestern Indiana, western Kentucky, and southeastern Missouri. .DAY ONE...Today and Tonight Heat indices of 105 to 110 are possible today, thus a heat advisory is in effect for the entire region. Please refer to the advisory for details. There will be isolated to scattered thunderstorms today, with the best coverage east of the Mississippi River. Lightning and heavy rain will be the main hazards. However, some thunderstorms may produce strong wind gusts across southern Illinois, southwestern Indiana, and adjacent parts of the Kentucky Pennyrile region. Additional thunderstorm activity is possible in that same area tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm coverage is expected to increase late Thursday and into Thursday night mainly east of the Mississippi River. Lightning and heavy rain will be the main hazards. Heat indices of up to 110 are possible in the western half of the region Wednesday and Thursday afternoons. A heat advisory is in effect for that area through Thursday. A good chance of thunderstorms is forecast with a cold frontal passage Friday into Saturday. A few strong storms with gusty winds will be possible Friday afternoon and evening, but the primary concerns will be locally heavy rainfall and lightning. Afternoon heat index values are forecast to top out near 100 degrees Friday over the southern half of the region. A small chance of mainly afternoon and evening thunderstorms is forecast for much of the region Monday. Locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening.
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974925, 974926, 974927, 974928, 974929, 974930.